Affordable Access

Arterial thromboembolism in patients receiving systemic heparin therapy: a complication associated with heparin-induced thrombocytopenia.

Authors
Type
Published Article
Journal
The Journal of bone and joint surgery. American volume
Publication Date
Volume
59
Issue
8
Pages
1061–1064
Identifiers
PMID: 591536
Source
Medline

Abstract

Arterial thromboembolism is a recognized complication of systemic heparin therapy. Characteristic of the entity is arterial occlusion by platelet-fibrin thrombi with distal ischemia occurring four to twenty days after the initiation of heparin therapy, preceded by profound thrombocytopenia with platelet counts in the range of 30,000 to 40,000 per cubic millimeter. The clinically apparent occlusion may be preceded by gastrointestinal and musculoskeletal symptoms that appear to be ischemic in origin, and might serve to warn the clinician of these complications. Previous reports of these phenomena as well as recent studies of the effect of heparin are reviewed. The common factor relating thromboembolism and thrombocytopenia is heparin-induced platelet aggregation. Appropriate treatment consists of discontinuation of heparin, and anticoagulation with sodium warfarin if necessary. Vascular procedures are performed as indicated.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments